5x12 pentomino tiling
«

Stroke Diary

Adventures with Propranolol

As I mentioned before the doctor at our surgery who let me have a supply of somatriptan injectors was also keen to explore prophylaxis. Again.

He asked me about propranolol for prophylaxis which I tried very briefly early this year but then gave up on as it didn't seem to be helping. He thought the previous GP I'd spoken to had under prescribed (40mg/day). He said I needed to be on more and, given the intermittent nature of my migs, to try for longer - he suggested six months. So he started me on 40mg three times a day. Assuming I had no problems with that then next month the plan was to switch me to 80mg of slow release (it has a short half life normally, hence 3 x 40mg of quicker release) for the next five months.

Once I got home from Cambridge I gave it a go but I decided today not to continue with it. Here's why:

  • I've been on it for two weeks now during which I've had three migraines, so pretty normal really and I'm not sure it's helping. I know it's early days but other people for whom it worked report much faster results.
  • I've already stopped losing weight (which I was with my new, no breakfast, diet) and I've put on a couple of pounds - a common, and permanent, side effect.
  • It's making me weak. So for example in the quarry when walking the dog I was previously pounding up the hill. Now I'm having to pause part way up (as I had to when the first moved here). The difference now is that I'm not out of breath and panting, just out of strength. Apparently this is a common side effect and does usually fade but no sign of it yet.
  • It's giving me very lucid dreams - another common side effect only this one only sometimes fades away. So I'm sleeping very badly and also disturbing Beth.

The last of these was already moving me to the point of giving up but we were going out today and I had a migraine so I injected and ... it was gone in less than half an hour. Completely. No after effects. So the injectors seem to work well for me when I have a bad mig and so long as I use them at most twice a week then I shouldn't get triptan bounce. So score one to injectors and zero to propranolol.

The other factor was reading about other people's experience and a common experience was not reducing the number of migs but the severity. Now I'm lucky, I don't have many severe migs so the headaches aren't that big a problem. It's the state it puts my head into for hours afterwards which is the issue. And it sounds like propranolol is unlikely to help.

Injectors on the other hand ...

Written 10/10/18

« From the beginning
I am currently reading:

A Dictionary of Scottish Phrase and Fable by Ian Crofton Company for Henry by PG Wodehouse

(?)
Word of the Day:
assoil